Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: Do I need to taper after Klonopin 4 months "as needed" usage  (Read 297 times)

0 Members and 1 Guest are viewing this topic.

Offline kalashari

  • Newbie
  • *
  • Posts: 5
  • Rec's: 0
  • Personal text
    • Poke This Member
Hi,

Basically I was taking Klonopin 0.5 mg on "as needed basis" since January this year..... I almost never took it 2 days in a row. Couple of times I took 1 mg.

My question is now, do I need to taper somehow? Because I am not sure what plan of action I should take, since I was taking Klonopin on "as needed" basis.

I read some terrible withdrawal symptoms of people who quit cold turkey etc....

Thanks for any input!
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 4568
  • Country: au
  • Rec's: 105
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Do I need to taper after Klonopin 4 months "as needed" usage
« Reply #1 on: May 28, 2014, 06:24:44 PM »
My question is now, do I need to taper somehow? Because I am not sure what plan of action I should take, since I was taking Klonopin on "as needed" basis.

You probably won't need to taper of it, but it does depend on how often you take it. The problem is that Klonopin has a long half-life, upwards of 50 hours, so even taking it regularly only every second day may still produce dependence. The only way to know is to stop taking it. If you still haven't experienced withdrawal symptoms by the end of day three you will be okay.

For those that need benzodiazepines (BZDs) every day the long acting BZDs like Klonopin are preferred, but when needed only occasionally the short acting Ativan (lorazepam) and Xanax (alprozalam) are often the better option. Ativan has a slightly longer half-life than Xanax which can be an advantage, though Xanax kicks-in  a little faster.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline kalashari

  • Newbie
  • *
  • Posts: 5
  • Rec's: 0
  • Personal text
    • Poke This Member
Re: Do I need to taper after Klonopin 4 months "as needed" usage
« Reply #2 on: May 29, 2014, 12:03:49 PM »
Hey Ian, thanks a lot for your answer.

Yeah, after few days of not taking Klonpin, a thought pops in my mind, thinking that I should maybe take some Klonopin, just to "feel alright", evem though I don't need it... I guess that's the "psychological addiciton" part of the story?... This happens only with Klonopin (I tried few other benzos, but none of them was psychologically addictive for me).
Bookmark and Share

Offline kalashari

  • Newbie
  • *
  • Posts: 5
  • Rec's: 0
  • Personal text
    • Poke This Member
Re: Do I need to taper after Klonopin 4 months "as needed" usage
« Reply #3 on: May 30, 2014, 01:35:54 PM »
btw if half life is 50 hours, then life is 100 hours. So I would say you need 4-5 days to completely get rid of Klonopin from your system.

The onle thing I was reading about is that some people experienced seizures when coming off of this drug.... Which terrified me honestly. Any thoughts on that?
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 4568
  • Country: au
  • Rec's: 105
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Do I need to taper after Klonopin 4 months "as needed" usage
« Reply #4 on: May 30, 2014, 05:40:49 PM »
btw if half life is 50 hours, then life is 100 hours. So I would say you need 4-5 days to completely get rid of Klonopin from your system.

No. After about 50 hours half the Klonopin would still be active in your system, after 100 hours you'd still have a quarter, and after 150 hours, one eighth, etc. The rule of thumb is that it takes 5 half-lives for a med to be metabolized to the point that it is no longer active, so for Klonopin 250 hours, or 11 days. However, when you're only taking low doses of a med the amount in the system will drop below dependence forming levels much sooner, in this case usually only a couple of days.

Quote
The onle thing I was reading about is that some people experienced seizures when coming off of this drug.... Which terrified me honestly. Any thoughts on that?

Seizures are rare at the doses typically prescribed for anxiety even when stopped cold-turkey, it is more of a concern at the 10-20mg doses often prescribed for epilepsy.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline jk34

  • Newbie
  • *
  • Posts: 11
  • Country: us
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Do I need to taper after Klonopin 4 months "as needed" usage
« Reply #5 on: May 30, 2014, 10:50:53 PM »
Can only speak from personal experience here, as I posted in another thread...

I have been on Klonopin .5mg (rarely taking a dose higher than that) as needed for over 8 years now, and have not experienced any ill  side effects a lot of people speak of or any sort of dependency. Do I feel my best on it? Yes. Do I feel the need to take it everyday? Not at all. Take it responsibly, and don't get anxious taking medication that will help your anxiety. There have been times I have taken Klonopin a week straight, and times I go a month or two or three without it. I have not experienced any withdrawal symptoms during any of the longer duration I have used it.

Like I said be responsible, but cut the worrying out about taking the medications that are supposed to help your worrying ;) I would like to think most of the people that have issues with this wonder drug are taking higher doses 2-4 mg maybe more, recreationally.

Best of luck friend.

J
Bookmark and Share

Offline kalashari

  • Newbie
  • *
  • Posts: 5
  • Rec's: 0
  • Personal text
    • Poke This Member
Re: Do I need to taper after Klonopin 4 months "as needed" usage
« Reply #6 on: June 03, 2014, 11:55:27 AM »
Man, if I took 2mg (or more!) I would be like zombie for 3 days I think....

When I take 1mg, it knocks me down basically.
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
9 Replies
3222 Views
Last post March 12, 2010, 07:44:31 AM
by Mikward
34 Replies
2407 Views
Last post October 10, 2011, 01:15:22 AM
by RustyKnight
2 Replies
494 Views
Last post September 07, 2012, 03:24:38 PM
by van21
3 Replies
475 Views
Last post August 14, 2013, 08:30:59 AM
by Worrypot
10 Replies
670 Views
Last post November 01, 2013, 11:00:16 PM
by dh1972

anything